Main Article Content
This paper presents a case of a healthy man who ingested a massive dose of paracetamol in a suicide attempt, to serve as a basis for a discussion of paracetamol toxicity. The temporal sequence of signs and symptoms manifested is typical of paracetamol toxicity. Liver function tests showed striking increases in plasma aspartate aminotransferase and lactic dehydrogenase activity. Prothrombin time was prolonged. The serum level of paracetamol 48 h after ingestion was 40 μg/ml. After symptomatic treatment, the patient recovered rapidly; within 2 weeks liver function had returned to normal. N-Acetylcysteine is a highly effective antidote for paracetamol toxicity, particularly if given within 10 h of paracetamol ingestion. If 24 h or more have elapsed, only supportive measures are indicated. During the early phase of intoxication, gastric lavage or induction of emesis should be performed to decrease continuing absorption of the drug.
Upon acceptance of an article, the Pharmacological and Therapeutic Society of Thailand will have exclusive right to publish and distribute the article in all forms and media and grant rights to others. Authors have rights to use and share their own published articles.